Crashing on Focalin

Discussion in 'General Parenting' started by CrazyLadyToo, May 4, 2007.

  1. CrazyLadyToo

    CrazyLadyToo New Member

    Help! My daughter is 9 and has ADHD. We have tried about every medication in the book with varing degrees of success and finally tried Focalin. She is on 10MG in the AM. I think it is the XR. 100% improvement in her school work and completing tasks (even homework). She is also more herself (more hyper than the other medications) than she was on the other medications which calmed her down almost too much (she lost her personality). Her normal disposition is very bright and cheery (chatter box). Now we only have one major issue. Something is happening about 6 to 7 pm everynight. She throws a major tantrum about that time almost every night and the smallest thing can set her off. Ig she does not get her way and she goes into the "I hate you" Drama Queen mode. This is very unusual for her so I'm pretty positive it's not as much a behavior issue as a medication issue. I hold her accountable for her actions and don't take it but something else is going on here that I don't think is her fault. I've read about a booster does in the afternoon. My concern is she may not be able to sleep (we had this with Adderall). Or is there something else she can take in the afternoon that will soften the evening crash. I really like this medication if we can overcome this one obstacle. Please let me know if you have seen this and what you have done to overcome it. I have a call into her pediatrician about it.
    Thanks
     
  2. DDD

    DDD Well-Known Member

    I don't know about Focalin because that it the one medication that none
    of my kids have used but I did use 1/2 of a small Ritalin to
    ease the transition for one of the boys as they came off the
    time release medication with difficulty. Good luck.

    PS: If it is at the same time perhaps you could preplan a
    special bubblebath time or something to offset the problem. DDD
     
  3. smallworld

    smallworld Moderator

    It sounds as if she's experiencing "rebound," and it isn't her fault. It's a very common side effect of taking a stimulant. You could try a very small "booster" dose of short-acting Focalin (I think the lowest is 2.5 mg) to see if it evens her out. You might want to trial it on a Friday or Saturday evening so if she stays up too late, it's no big deal.

    by the way, welcome! Hope you make some progress soon.
     
  4. crazymama30

    crazymama30 Active Member

    My son had this issue with Focalin xr, and some others, tho it did help during school most of the time. With my son we went on to a different diagnosis, and now are on totally different medications, more appropiate for what is going on. Goodluck
     
  5. Sheila

    Sheila Moderator

    Sounds to me like it may be "rebound" also. Some medications have more of a reputation for this than others, but I thinks its a possibility with any stimulant.
     
  6. CCRidr2

    CCRidr2 Sheena-Warrior Momma

    My difficult child is also 9 and on Focalin XR 10 mg and had the exact same problem at about 5-6pm in the evening.....we have added 2.5 mg regular Focalin in the evening and this helps calm the "I hate you" mode. Sleeping has always been a problem for our difficult child and this afternoon dose doesn't seem to make a difference, good or bad. We also liked the Focalin for the same reason as you, he is a normally bubbly child and the other medications seemed to make him a zombie, which is something we never wanted. The Focalin seems to help keep his personality shining through while keeping his behavior manageable. Hope this helps!
     
  7. CCRidr2

    CCRidr2 Sheena-Warrior Momma

    by the way We also had a problem with sugar intake negating the effects of the Focalin. You may want to check you difficult child's sugar intake during the day. We have put him on an almost diabetic diet, sugarfree candy, jelly for PBJ's, etc and this also helped tremendously. But watch out for things with Splenda in them, it is made from sugar and the sugar alcohol content is just as bad as sugar itself. Good luck!
     
  8. neednewtechnique

    neednewtechnique New Member

    Our difficult child takes 54 mg of Concerta in the Morning, and psychiatrist tried to add the Focalin as an afternoon "transition" to soften the crashing, or as it is really called, "rebound"...and it was a light dose meant to last only 4 hours. All it did for us was delay the rebound for a few extra hours and make it 10 times worse. It was only 2 weeks before we refused to allow her to take it anymore.

    We had a horror with the focalin as well, and I have heard others have the same problems with it. Good luck, I hope you find something better to help ease the evening crashes, they are NO FUN.
     
Loading...